Alert archive / Texas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 109, NWS Amarillo, TX

May 25, 2021Hansford County, Hutchinson County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at May 25, 2021, 9:43 PM CDT for Hansford County, Hutchinson County, Texas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2021, 9:43 PM CDT (02:43 UTC)
Expired
May 25, 2021, 10:19 PM CDT
In force
36 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Hansford County, TX, Hutchinson County, TX

The radar

The Amarillo radar (KAMA), 85 km from the middle of the area, began a volume at 02:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 25, 4:08 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 2.7 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2021-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1499 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2021-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1499 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1874 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted.

601 
WUUS54 KAMA 260243
SVRAMA
TXC195-233-260345-
/O.NEW.KAMA.SV.W.0109.210526T0243Z-210526T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
943 PM CDT Tue May 25 2021

The National Weather Service in Amarillo has issued a

* Severe Thunderstorm Warning for...
  Northern Hutchinson County in the Panhandle of Texas...
  Southwestern Hansford County in the Panhandle of Texas...

* Until 1045 PM CDT.

* At 942 PM CDT, severe thunderstorms were located along a line
  extending from 3 miles northwest of Morse to 10 miles north of
  Pringle to 12 miles south of Spearman, moving south at 10 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor damage to roofs, siding, and trees is possible. 
           Hail damage to vehicles is expected.

* Locations impacted include...
  Morse and Pringle. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Amarillo.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3587 10161 3584 10144 3577 10109 3603 10109
      3614 10137 3616 10159
TIME...MOT...LOC 0242Z 005DEG 9KT 3610 10152 3609 10139 3601 10122 

HAIL...1.25IN
WIND...60MPH
 
$$

Ferguson
1 follow-up statement
925 
WWUS54 KAMA 260319
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
1019 PM CDT Tue May 25 2021

TXC195-233-260329-
/O.CAN.KAMA.SV.W.0109.000000T0000Z-210526T0345Z/
Hutchinson TX-Hansford TX-
1019 PM CDT Tue May 25 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN HUTCHINSON AND
SOUTHWESTERN HANSFORD COUNTIES IS CANCELLED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
the Panhandle of Texas.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Amarillo.

LAT...LON 3587 10161 3584 10144 3577 10109 3603 10109
      3614 10137 3616 10159
TIME...MOT...LOC 0316Z 005DEG 9KT 3601 10153 3600 10140 3592 10123 

$$

Ferguson

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 6:56 PM CDT, 2 hours 47 minutes earlier.

Area forecast discussion, May 25, 6:56 PM CDT, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
656 PM CDT Tue May 25 2021

.AVIATION...00z TAF Cycle...

Thunderstorms west of Amarillo are slowly moving east at 10 mph,
and assuming they hold together storms will be impacting the KAMA
terminal around 01z. This could lead to gusty winds, hail and
MVFR/IFR cigs/vsbys with heavy rain possible. Also can't rule out
some MVFR/IFR cigs later tonight in wake of storm activity. Will
amend if needed. Storms should remain east of KGUY and KDHT, with
lower chance for MVFR/IFR cigs at those terminals.

Ward

&&

.PREV DISCUSSION... /Issued 303 PM CDT Tue May 25 2021/

SHORT TERM...Today through Wednesday Night...

Satellite this afternoon shows a couple boundaries around the
Panhandles this afternoon. The cold front is sagging into the
OK Panhandle and looks to be from Felt to Guymon to Turpin. There
is another boundary showing up from Beaver to Gruver to Fritch to
just east of Wayside that is an outflow boundary from the MCV over
eastern OK. The southeastern winds from the outflow are meeting up
with the southwesterly flow and popping clouds all along the
boundary. If you look closely, we can see some orphan anvils,
particularly down by Panhandle and Groom. These attempts at
updrafts will continue to break what little cap likely exists over
the area as the special 19Z sounding from AMA shows very little
cap. With little to no CIN, storms will not take much to fire up
along either boundary. The dry line is over in NM and is progged
to shift eastward. There is a mid level shortwave that is also on
its way here and could also provide some uplift to help fire up
storms or enhance the ones ongoing this evening when it arrives.
Beside all the lift options, there is plenty of moisture to work
with for storms today. Dewpoints are currently in the 50s and 60s
around the Panhandles. The special sounding shows some dry air in
the mid levels that may help with hail growth. MLCAPE around the
area is forecast to be around 2500-3500 J/kg, which could mean
hail up to 2 or 3 inches could be possible. DCAPE is forecast to
be around 1500-2000 J/kg. Bulk shear is around 20 to 30 kts so
storm mode will be multicellular in the north where the shear is
less and could be supercellular in the south where shear is
better. Storm motion looks to be around 20kts, so we could be
looking at 70 to 80 mph gusts from a good downburst. LCL heights
today are fairly high at 2000m and 0-1km shear is almost non-
existent. 0-3km shear isn't terribly excited at 100 m2/s2, so not
looking for tornado potential. If shear along a boundary
increases, we might have a small brief spin up. Storms should
mostly move out of the area by 06Z tonight, although could have a
lingering storm in the far southeast.

The NAM indicates the presence of low level moisture overnight
for a low cloud deck over all but the western TX Panhandle. This
could limit storm potential for Wednesday if the low clouds are
realized. Instability for tomorrow is even better for today if
storms happen. MLCAPE could be upwards of 3500-4000 J/kg with
DCAPE of 1000-1500 J/kg. LCL's lower tomorrow to around 1000m and
low level shear increases. Thus Wednesday could see storms with
very large hail, damaging winds and tornadoes. PWATs increase for
tomorrow as well to being near or over 90th percentile, so
flooding issues may become a concern again. The big question will
be if there are boundaries around, other than the dry line and if
the low clouds materialize.

Beat

LONG TERM...Thursday through Monday...
As we wrap up the month of May, more showers and thunderstorms are
in the forecast. The main synoptic pattern favors daily chances
for thunderstorms, in which each day we could see some severe
storms. Perhaps a small break on Saturday before chances pick
back up on Sunday.

On Thursday and Friday, H500 flow will result in perturbations
along the mean SSW-NNE flow. In-conjunction with a dryline setting
up across the eastern Panhandles on Thursday retreating back to
the west on Friday, the combination of surface boundary and upper
level disturbances with good low level moisture will result in
diurnally driven thunderstorms. In particular on Friday, a cold
front will move south, adding an additional surface boundary for
potential lift. Shear will be limited, but should be suffice to
generate some thunderstorms. High temperatures will drop from mid
80s on Thursday to low and mid 70s by Friday. A temporary break in
thunderstorms activity on Saturday as stable airmass fills in
behind front, with the only exception for the far SE TX Panhandle
with a thunderstorm chance early Saturday morning.

Continuing on Sunday and Monday, a deepening mid level neutral
tilted trough over the SW CONUS will surge sfc moisture northward
along and ahead of dryline developing in eastern New Mexico.This
will bring thunderstorm chances back to the Panhandles where some
storms could be severe as some of the latest 25/12Z model and
numerical data shows a series of mid level disturbances moving
into the Panhandles. Temperatures Saturday through Monday will
actually be a bit below average as we approach the end of May.

Meccariello

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

7/99
Hazardous weather outlook, May 25, 3:30 PM CDT, 6 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
330 PM CDT Tue May 25 2021

OKZ001>003-TXZ001>020-317-261100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
330 PM CDT Tue May 25 2021

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms will be possible this afternoon and this evening. A
few storms may become severe with large hail and damaging winds
the main threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms will be possible across parts of the Panhandles
through Monday. Some of the storms may become severe with large
hail and damaging winds the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

In the hours before

Local storm report, May 25, 8:43 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
843 PM CDT TUE MAY 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0823 PM     HAIL             SPEARMAN                36.19N 101.19W
05/25/2021  E0.88 INCH       HANSFORD           TX   TRAINED SPOTTER

            REPORTED VIA TELEPHONE.

&&

AW
Special weather statement, May 25, 8:51 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service Amarillo TX
851 PM CDT Tue May 25 2021

TXZ004-260215-
Ochiltree TX-
851 PM CDT Tue May 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OCHILTREE COUNTY UNTIL
915 PM CDT...

At 850 PM CDT, Doppler radar was tracking a strong thunderstorm near
Perryton, moving south at 10 mph.

Up to nickel size hail and wind gusts of up to 55 mph will be
possible with this storm.

Locations impacted include...
Perryton and Wolf Creek Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
the Panhandle of Texas.

LAT...LON 3640 10092 3646 10071 3620 10055 3614 10091
TIME...MOT...LOC 0150Z 340DEG 7KT 3633 10083

Ferguson
Local storm report, May 25, 8:59 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
859 PM CDT TUE MAY 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     HAIL             9 SSW SPEARMAN          36.08N 101.28W
05/25/2021  E1.75 INCH       HANSFORD           TX   STORM CHASER

            SPOTTER NETWORK REPORT.

&&

AW
Local storm report, May 25, 9:24 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
924 PM CDT TUE MAY 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0919 PM     HAIL             9 E MORSE               36.07N 101.31W
05/25/2021  E2.50 INCH       HANSFORD           TX   TRAINED SPOTTER

            SPOTTER NETWORK REPORT.

&&

AW
Local storm report, May 25, 9:34 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
934 PM CDT TUE MAY 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0923 PM     HAIL             1 E PERRYTON            36.39N 100.79W
05/25/2021  E1.00 INCH       OCHILTREE          TX   LAW ENFORCEMENT

            TELEPHONE REPORT.

&&

AW
Local storm report, May 25, 9:42 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
942 PM CDT TUE MAY 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0917 PM     HAIL             3 SW PERRYTON           36.36N 100.84W
05/25/2021  E1.00 INCH       OCHILTREE          TX   PUBLIC

            QUARTER SIZE HAIL LASTED ABOUT 20 MINUTES.

&&

AW

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 7:28 PM CDTSevere Thunderstorm WarningAMARandall62 min
May 25, 7:45 PM CDTSpecial Weather StatementAMAMoore30 min
May 25, 7:52 PM CDTSpecial Weather StatementAMALipscomb, Ochiltree53 min
May 25, 7:55 PM CDTSpecial Weather StatementAMARandall35 min
May 25, 8:19 PM CDTSevere Thunderstorm WarningAMAHansford, Lipscomb, Ochiltree56 min
May 25, 8:21 PM CDTSpecial Weather StatementAMAMoore54 min
May 25, 8:26 PM CDTSpecial Weather StatementAMARandall34 min
May 25, 8:51 PM CDTSpecial Weather StatementAMAOchiltree24 min
May 25, 9:07 PM CDTSevere Thunderstorm WarningAMAHansford, Hutchinson53 min
May 25, 9:16 PM CDTSevere Thunderstorm WarningAMAOchiltree35 min
May 25, 9:54 PM CDTSpecial Weather StatementAMARoberts66 min
May 25, 10:48 PM CDTSpecial Weather StatementAMARoberts27 min
May 25, 11:49 PM CDTSpecial Weather StatementAMADonley26 min
May 25, 11:58 PM CDTSevere Thunderstorm WarningAMAArmstrong, Donley36 min
May 26, 12:01 AM CDTSevere Thunderstorm WarningAMACollingsworth, Donley59 min
May 26, 4:28 PM CDTSpecial Weather StatementAMASherman32 min
May 26, 4:41 PM CDTSevere Thunderstorm WarningAMAHansford, Sherman64 min
May 26, 4:45 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Potter, Randall60 min
May 26, 4:49 PM CDTSpecial Weather StatementAMARandall26 min
May 26, 5:38 PM CDTTornado WarningAMAHansford52 min
May 26, 5:43 PM CDTSevere Thunderstorm WarningAMACarson, Hutchinson, Potter62 min
May 26, 6:11 PM CDTSevere Thunderstorm WarningAMAArmstrong, Randall49 min
May 26, 6:13 PM CDTSpecial Weather StatementAMAHutchinson32 min
May 26, 6:24 PM CDTTornado Warning Tornado observedAMAHansford51 min
May 26, 6:35 PM CDTSevere Thunderstorm WarningAMAOchiltree70 min
May 26, 6:37 PM CDTSevere Thunderstorm WarningAMAOchiltree53 min
May 26, 6:43 PM CDTSevere Thunderstorm WarningAMACarson, Gray, Hutchinson, Potter, Roberts62 min
May 26, 6:47 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Potter, Randall58 min

Nearby

Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.